Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 96, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 10, 2003, 7:30 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 7:30 PM MDT (01:30 UTC)
- Expired
- Jun 10, 2003, 8:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2721 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
141 WUUS53 KGLD 110130 SVRGLD COC063-125-110230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 730 PM MDT TUE JUN 10 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 830 PM MDT * AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF IDALIA...OR ABOUT 17 MILES NORTH OF BURLINGTON...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STRATTON AT 745 PM MDT BETHUNE AT 755 PM MDT BURLINGTON AT 800 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...BONNY RESERVOIR...HALE AND KIRK. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3979 10208 3968 10265 3922 10262 3921 10205 KILLINGSWORTH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:30 PM MDT, 5 hours earlier.
Area forecast discussion, Jun 10, 2:30 PM MDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT TUE JUN 10 2003 FORECAST CONCERNS REMAIN THUNDERSTORM POPS AND MAX TEMPERATURES. LAST NIGHTS SYSTEM CONTINUES TO MOVE VERY SLOWLY EAST CAUSING PROBLEMS IN EAST KS. NW KS HAS BEEN UNDER WAKE SUBSIDENCE MOST OF THE DAY WITH VERY LITTLE CLOUDINESS. AS ANOTHER RESULT THE SURFACE HIGH IS RELUCTANT TO MOVE TO THE EAST VERY FAST. A WEAK SHORTWAVE HAS BEGUN TO KICKUP A FEW THUNDERSTORMS IN EXTREME SE WY AND IN THE ROCKIES. ETA HAS DONE SLIGHTLY BETTER IN THE SHORT RUN OVER THE LAST FEW DAYS...SO WILL LEAN TOWARD IT IN MAKING A FEW ADJUSTMENTS TO THE CURRENT FORECAST. THE SHORTWAVE TO THE NW MOVES SLOWLY TO THE NE TONIGHT LEAVING MOST OF MY AREA DRY. HAVE GONE WITH SLIGHT CHANCE IN NW HALF OF AREA WITH 30 POP IN YUMA COUNTY CO AND EXTREME SW NEB. SOME WEAK RIDGING FOLLOWS AGAIN ON WED ALLOWING A MOSTLY DRY DAY. WED NIGHT A VERY WEAK SHORTWAVE MOVES ACROSS THE AREA AND ANOTHER SITUATION THAT IS DIFFICULT TO GET A SPECIFIC HOLD ON. HAVE GONE WITH A SLIGHT CHANCE ACROSS THE AREA. WESTERLY FLOW ALOFT...LOW LEVEL MOISTURE AND TEMPERATURES PUSHING 90 LEAD TO SUFFICIENT INSTABILITY FOR PM THUNDERSTORMS TO FORM NEAR THE FRONT RANGE AND A FEW TO MOVE INTO WEST KANSAS DURING THE EVENING AND LASTING INTO THE NIGHT. THU BEGINS A CHANGE. MORNING LOOKS STABLE. THEN TWO CHANGES IN THE SHORT/MEDIUM RANGE AFFECT LATE THU THROUGH SAT. HERE THERE IS INITIALLY QUITE A DIFFERENCE BETWEEN THE ETA AND AVN. HOWEVER BY SUN THE AVN/GFS SEEMS TO BE SUPPORTING WHAT THE ETA STARTS FRI. WILL GO WITH THE ETA WHICH INDICATES A STRONG SHORTWAVE MOVES VERY SLOWLY INTO A WEAK RIDGE IN THE PLAINS BETWEEN THU NIGHT AND EARLY SAT. THEREAFTER THE NEAR FORMATION OF A SIMPLE BLOCK OCCURS WITH RIDGING AFFECTING MY AREA SAT INTO SUN AS THE LOW MOVES SLOWLY AND WEAKLY THROUGH THE RIDGE INTO THE MISSISSIPPI VALLEY. THIS RESULTS IN CLOUDY AND RELATIVELY MILD WEATHER THU PM INTO EARLY SAT WITH HIGH SCATTERED POPS FOR SHOWERS AND THUNDERSTORMS. SAT IS NOW DRY AND INTO LATE SUN. REMAINDER OF EXTENDED RETURNS TO SW FLOW WITH AFTERNOON AND EVENING THUNDERSTORMS. .GLD...NONE. RJC
Hazardous weather outlook, Jun 10, 2:34 PM MDT, 4 hours 56 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 234 PM MDT TUE JUN 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND EVENING A FEW THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE THIS AFTERNOON AND BEGIN TO DRIFT INTO EASTERN COLORADO BY LATE THIS AFTERNOON. STORMS THAT FORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. LATER TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA...RESULTING IN ANOTHER ROUND OF THUNDERSTORMS MAINLY NORTH OF A TRENTON TO FLAGLER LINE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS NEARLY EVERY DAY THROUGH MONDAY. DISTURBANCES MOVING THROUGH THE REGION WILL COLLIDE WITH INSTABILITY AND AMPLE MOISTURE TO TRIGGER THUNDERSTORMS EACH AFTERNOON AND EVENING. MOST STORMS WILL DEVELOP NEAR A TROUGH OR DRY LINE IN EASTERN COLORADO AND THEN MOVE EAST INTO KANSAS AND NEBRASKA. A FEW OF THE STORMS MAY BECOME SEVERE WEDNESDAY AND THURSDAY WITH LARGE HAIL AND DAMAGING WIND AS WELL AS THE POTENTIAL FOR A BRIEF TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. JRM/AIK
In the hours before
Local storm report, Jun 10, 1:46 PM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT TUE JUN 10 2003
...SUMMARY OF SEVERE WEATHER REPORTS FROM JUNE 9 2003...
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0354 PM DRESDEN KS .75 INCH HAIL
06/09/03 DECATUR REPORTED BY COOPERATIVE
OBSERVER.
0550 PM STRATTON CO WIND DAMAGE
06/09/03 KIT CARSON TREES UPROOTED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0620 PM BURLINGTON ARPT CO 59 MPH TSTM GUST
06/09/03 KIT CARSON ASOS REPORTED
0620 PM 2 W LENORA KS 1.25 INCH HAIL
06/09/03 NORTON FIRST OF FOUR HAIL
STORMS. 3/4 INCH TO
HALF DOLLAR SIZED HAIL
OBSERVED. . REPORTED BY
STORM SPOTTER.
0643 PM 20 NW HILL CITY KS 2.75 INCH HAIL
06/09/03 GRAHAM REPORTED BY PUBLIC.
0645 PM 18 NW HILL CITY KS TORNADO
06/09/03 GRAHAM ON GROUND FOR 15
MINUTES. REPORTED BY
OFF-DUTY NWS EMPLOYEE.
0645 PM 12 SW GOODLAND KS WIND DAMAGE
06/09/03 SHERMAN 10 INCH LIMBS DOWN.
REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0650 PM 12 S RULETON KS 60 MPH TSTM GUST
06/09/03 SHERMAN REPORTED BY STORM
SPOTTER.
0703 PM 9 NW HILL CITY KS 1 INCH HAIL
06/09/03 GRAHAM REPORTED BY FIRE AND
RESCUE.
0705 PM 4 W BREWSTER KS 60 MPH TSTM GUST
06/09/03 SHERMAN REPORTED BY MEDIA.
0719 PM 12 NW HILL CITY KS TORNADO
06/09/03 GRAHAM REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0750 PM 7 NE HILL CITY KS 2 INCH HAIL
06/09/03 GRAHAM REPORTED BY STORM
SPOTTER.
0807 PM 5 S OAKLEY KS 1 INCH HAIL
06/09/03 LOGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0807 PM 8 SW GRINNELL KS .75 INCH HAIL
06/09/03 GOVE REPORTED BY PUBLIC.
0808 PM NICODEMUS KS .88 INCH HAIL
06/09/03 GRAHAM REPORTED BY PUBLIC.
0845 PM 16 NE HOXIE KS .75 INCH HAIL
06/09/03 SHERIDAN REPORTED BY STORM
SPOTTER.
0855 PM 8 N PENOKEE KS .75 INCH HAIL
06/09/03 GRAHAM REPORTED BY STORM
SPOTTER.
0930 PM 12 SE GOVE KS .75 INCH HAIL
06/09/03 GOVE REPORTED BY STORM
SPOTTER.Local storm report, Jun 10, 2:43 PM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT TUE JUN 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM ALLISON KS 1.75 INCH HAIL
06/09/03 DECATUR REPORTED BY PUBLIC.Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.